Texas, 2023

Hail and Damaging Winds in Texas, June 11, 2023

June 11, 2023 · NWS LUB · 6 events in 3 counties and zones

Despite upper level high pressure being over the area, isolated thunderstorms were able to develop near a stalled out frontal boundary in the extreme southern Texas Panhandle. A very unstable atmosphere allowed these supercell thunderstorms to grow very tall and thus produce giant hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite upper level high pressure being over the area, isolated thunderstorms were able to develop near a stalled out frontal boundary in the extreme southern Texas Panhandle. A very unstable atmosphere allowed these supercell thunderstorms to grow very tall and thus produce giant hail. One storm produced a swath of giant hail and severe wind gusts across several counties. This storm tracked from near Happy (Swisher County) to near Turkey (Hall County) dropping hail as large as baseballs near Happy, Silverton (Briscoe County), Caprock Canyons State Park (Briscoe County), and Turkey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 11, 5:21 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 11, 5:21 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
621 PM CDT Sun Jun 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 136 PM CDT Sun Jun 11 2023

An outflow-enhanced cold front has pushed southward through the
forecast area, although it will likely stall not much farther south
than its location as of 1 PM. In fact, a bit of retrograde northward
is possible on its southwestern flank. This potential focus for
convective initiation will be to the west and south of the position
the bulk of the CAMs had for it, which in turn will affect initiation
area should that occur. And that is the big if. The forecast area
remains underneath an upper level ridge axis that suppressed
convection completely yesterday and mostly so on Friday. With little
change overall it appears that initiation in the forecast area will
be extremely unlikely again, although not impossible. Better chances
appear to be to the northwest across northeastern New Mexico in a
region of moist upslope flow as well as along the frontal boundary
across northwest Texas downstream from the ridge axis. CAMs show
storms building westward along the boundary with time, possibly as
far west as the southern Rolling Plains, but will continue to favor
the ridge axis holding firm with suppression.

Widespread stratus is expected to form in the post-frontal air mass
toward sunrise Monday with its southward extent depending on how far
north the retreating frontal boundary gets. Further erosion of the
cool air is expected during the day Monday as low level south to
southwest flow increases, but stratus is likely hold firm most of
the day to the northeast. As a result a tight temperatures gradient
is expected to develop with relatively cool and more stable air
north central to northeast and hot and drier air south central to
southwest.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 136 PM CDT Sun Jun 11 2023

Sub-tropical ridging is forecast to expand poleward throughout the
middle of the week which will eliminate all PoPs across the CWA for
most of the extended period. Mid/upper-level flow will continue to
become quasi-zonal/broadly anticyclonic where a belt of high-level
flow at around 90-100 kt should exist. At the surface, a QSTNRY
front is forecast to be present with weak, moist, isentropic ascent
atop the frontal dome resulting in low-level saturation. How long it
takes the stratus deck on the north side of the front to mix out
will dictate high temperatures, and blended temperatures came in
slightly cooler than the previous assessment; however, this seems
appropriate as northeasterly flow is forecast to remain present
throughout most of the day Tuesday. Higher-resolution soundings now
capture the subsidence layer(s) aloft that were not resolved
yesterday amidst very strong CINH. Therefore, no thunderstorms are
expected to develop in the Rolling Plains on Tuesday.

To steal a phrase from a senior forecaster here at the office, the
heat will remain "large and in charge" with the hottest day of the
week forecast to occur on Thursday as 850 mb temperatures near 30
deg C appear possible amidst a westerly breeze. Triple-digit
temperatures are forecast across most of the southern South and
Rolling Plains while lowering into the middle 90s across the extreme
southern TX PH. There exists some agreement among the global NWP
guidance suites with broad troughing to emerge into the western U.S.
by next weekend, though it remains unclear if a barotropic low can
develop over the Desert Southwest or if the trough remains open.
Renewed chances for storms may return by the D7-D8/Sat-Sun time
frame; and the low, blended PoPs have been accepted for the
afternoon prognostication.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sun Jun 11 2023

Generally light easterly winds will persist at all TAF sites,
however brief gusts near 20 kts cannot be ruled out for KLBB and
KPVW Monday morning. VFR ceilings will continue in the near-term,
however confidence is high for lower cloud cover and MVFR
ceilings to move in around sunrise Monday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....09
AVIATION...19
Hazardous weather outlook, Jun 11, 7:00 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
800 PM CDT Sun Jun 11 2023

TXZ021>044-130100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
800 PM CDT Sun Jun 11 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Isolated showers and thunderstorms are possible across the far
southern Texas Panhandle. A few storms may become severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances may return to the region on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Swisher

When
June 11, 7:22 PM CST to 7:29 PM CST
Where
Swisher County, 1.28 mi W of Happy to 1.05 mi N of Happy
Measured
2.75 in hail
Reported by
Public
Coordinates
34.731, -101.873

Several reports were received of a swath of hail from just southwest of Happy into the town of Happy. The size of the hail ranged from half dollar to baseball size. There were reports of damaged windshields.

Thunderstorm Wind, Swisher

When
June 11, 7:29 PM CST
Where
Swisher County, 1 mi E of Happy
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -101.832

A Texas Tech University West Texas mesonet site near Happy measured a severe wind gust of 66 mph.

Thunderstorm Wind, Swisher

When
June 11, 8:04 PM CST
Where
Swisher County, Vigo Park
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -101.480

A Texas Tech University West Texas mesonet site near Vigo Park measured a severe wind gust of 62 mph.

Hail, Briscoe

When
June 11, 8:31 PM CST
Where
Briscoe County, 5 mi NNE of Silverton
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.537, -101.266

A local fire department reported hail ranging in size from ping pongs to baseballs. No damage was reported.

Hail, Briscoe

When
June 11, 8:57 PM CST
Where
Briscoe County, 5.15 mi NNE of Caprock Canyons State Park
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.483, -101.051

A storm chaser reported half dollar size hail along State Highway 256.

Hail, Hall

When
June 11, 9:15 PM CST
Where
Hall County, 2 mi NNE of Turkey
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
34.427, -100.867

Law enforcement reported hail up to two inches in diameter northeast of Turkey along State Highway 86. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098282, 1098283, 1098284, 1098285, 1098286, 1098287.